Discussions By Condition: Medical Errors

Lidocaine Administered Intravascularly

Posted In: Medical Errors 4 Replies
  • Posted By: Anonymous
  • November 30, 2006
  • 08:54 PM

In preparation for some minor arm surgery, the anesthesiologist started a valium I.V. drip in my left arm and, once I was under, attempted to administer a nerve block of my shoulder with lidocaine in a syringe. She claims that I "moved" during the attempt, and as a result the shot went into a blood vessel in my neck, causing convulsive seizures, a badly lacerated tongue and a day and a half stay in a local hospital's telemetry unit.

I feel like crap now and was wondering if anyone knew what the possible, long-term effects of receiving approx. 10mls of lidocaine (or xylocaine) intravascularly might be?

Thanks,
Still Achy in N.J.

Reply Flag this Discussion

4 Replies:

  • Posting should have read "100mls".
    Anonymous 42789 Replies
    • December 3, 2006
    • 11:39 PM
    • 0
    Flag this Response
  • I have been searching for long term effects of lidocaine for 7 months. I can not find anything on it. I had a couple of simple partial and complex partials at the dentist in May after a couple of lidocaine injections (no it was not the ephiderine). Toxicity was suspected as I had an adverse reaction: seizure (uncontrollable jerking/twitching in all four limbs and fingers). Then a week later I go to the Allergy doctor to see if I had an "allergic reaction" at the dentist. When Allergist injected 1/100th of lidocaine (no epi) into my wrist under the skin. My arm/hand got icy cold and I started to twitch and ***k. Doctor said it was not an allergy.Then I go to a general practitioner who said that we all have seizure thresholds and apparently mine was lowered by the lidocaine. He said sometimes that happens and it may not ever happen again.2 wks later I had a seizure at home. (obviously no lidocaine involved there)I then go to a Neurologist & get an MRI and EEG: nothing abnormal. He sent me home and said call him if I have anymore.5 months later I have 3 simple partial seizures in a month. I didn't call the doctor because I was so exhausted and was afraid they wouldn't find anything and it would be a big waste of time. The next month I have 7 simple partials in ONE day with hardly a break inbetween because I couldn't quit shaking and twitching all night and day. So sleepy too. I also lost movement in my right hand (my simple partials effect my right arm and cause me to bow or ab crunch repetitively). I called the doctor. I have since been diagnosed with epilepsy. I went to hospital for 4 days for video eeg to confirm, but I only had a very small seizure in the hospital after 2 days of sleep deprivation. I think the doctor thinks I have something emotionally wrong b/c he asked if I have had any traumatic experiences in my childhood or past. NO! I have not. I am not an attention seeker or a nut. But these people act like I am crazy just b/c they can't find the problem.Now is this (seizure disorder) a long term effect from a Lidocaine OD? I don't know. I know that Cocaine users can have seizures from it. And Lidocaine and Cocaine are cousins...so maybe??? No Doctor I have been to can (or will) answer that. Nor can I find evidence online.Good luck. I hope you find an answer. If you do, please share.
    Anonymous 42789 Replies
    • December 19, 2006
    • 11:58 PM
    • 0
    Flag this Response
  • sorry i cant answer your question but wanted to share the experience I had with Lidocaine about a mth ago now. I have CFS/ME and told the dentist. that only to have him just dismiss it, unknown to me at that point of time is that people with my condition should never had adrenaline and with Lidocaine need much less than a normal person and care needs to be taken if one has it. Anyway the dentist used an anethestic in the injection called Lignospan which is mixture of Lidocaine and adrenaline. My reaction to it was bad as it sent my body into shaking and my legs into jerking. I ended up not being able to leave for a while as this left me unable to stand to be able to leave the dentists. This shaking and jerking response from this anaethestic happened for about 20 mins or so. I went home and the anesthetic wore off.. only for me then to find that I had a lot of pain from the injection site. Where the Lignospan had been injected was like someone was drilling from the roof of my mouth up into my brain. I had this pain nearly all night in injection site area (bu no pain at all where my 2 wisdom teeth came out!). I also was quite ill over night and it was about midday the next day when I finally recovered. (so affected me for 24 hrs) I mentioned this reaction to the dentist next time I went and he said right away on hearing about the pain I got from it.. said I must of reacted to the Lignospan (lidocaine). I had the other two wisdom teeth out using a completely different anesthetic and I was completely fine with that one. So after that I did a search online on Lidocaine and found out I shouldnt have been given it as I had been due to my condition (its also not meant to be given in some other conditions either). Im going to take the info in to show my dentist tomorrow on it. I read someone online where I was doing my research onto it..that in severe reactions.. it can cause neurological problems. Aint i lucky I only recieved a wee amount at dentist..and that it wasnt being used in some kind of surgery! (I'd hate to know what may of happened to me then).
    taniaaust1 2267 Replies Flag this Response
  • I had cardiac problems after 3 ampule injection with lidocaine. I developed Super Ventricular Tachycardia three time after my injections. I had to go to ER to get my heart rate back to normal. HR over 250 bpm.sorry i cant answer your question but wanted to share the experience I had with Lidocaine about a mth ago now. I have CFS/ME and told the dentist. that only to have him just dismiss it, unknown to me at that point of time is that people with my condition should never had adrenaline and with Lidocaine need much less than a normal person and care needs to be taken if one has it. Anyway the dentist used an anethestic in the injection called Lignospan which is mixture of Lidocaine and adrenaline. My reaction to it was bad as it sent my body into shaking and my legs into jerking. I ended up not being able to leave for a while as this left me unable to stand to be able to leave the dentists. This shaking and jerking response from this anaethestic happened for about 20 mins or so. I went home and the anesthetic wore off.. only for me then to find that I had a lot of pain from the injection site. Where the Lignospan had been injected was like someone was drilling from the roof of my mouth up into my brain. I had this pain nearly all night in injection site area (bu no pain at all where my 2 wisdom teeth came out!). I also was quite ill over night and it was about midday the next day when I finally recovered. (so affected me for 24 hrs) I mentioned this reaction to the dentist next time I went and he said right away on hearing about the pain I got from it.. said I must of reacted to the Lignospan (lidocaine). I had the other two wisdom teeth out using a completely different anesthetic and I was completely fine with that one. So after that I did a search online on Lidocaine and found out I shouldnt have been given it as I had been due to my condition (its also not meant to be given in some other conditions either). Im going to take the info in to show my dentist tomorrow on it. I read someone online where I was doing my research onto it..that in severe reactions.. it can cause neurological problems. Aint i lucky I only recieved a wee amount at dentist..and that it wasnt being used in some kind of surgery! (I'd hate to know what may of happened to me then).
    Anonymous 42789 Replies
    • November 17, 2008
    • 10:33 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.